Tornadoes · United States · Montana · 2018
EF0 tornado, Wisdom, Montana, August 20, 2018
This EF0 tornado ran 0.8 miles across Beaverhead County on August 20, 2018, touching down at 5:38 PM MDT and reaching 3 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 20, 2018
- Touchdown
- 5:38 PM MDT (23:38 UTC)
- Lifted
- 5:40 PM MDT (23:40 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 3 yards (3 m)
- Deaths
- 0
- Injuries
- 0
- County
- Beaverhead County
- Touchdown point
- 45.614, -113.431
- Lift-off point
- 45.614, -113.415
- Record number
- 1808201738-01
What the Weather Service recorded
Scattered showers and thunderstorms developed over southwest Montana during the afternoon of August 20th and continued into the evening. This activity occurred within a weakly to moderately-unstable air mass amidst moderate vertical wind shear ahead of a Canadian cold front. A brief tornado formed within an eastward-moving squall line as it traversed the Wisdom area.
Retired geologist observed a tornado on his property about 1-mile ESE of Wisdom. 50-lb. deck table was blown about 10 feet, a small greenhouse was leveled, and portions of fences were damaged. His personal weather station recorded a 78-mph peak gust at 16:38 MST. In addition, he estimated the tornado moved eastward at about 25 mph for about 3/4 mile. Thus, it is estimated that the tornado occurred between 16:38 and 16:40 MST.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:53 UTC | 22:30 UTC | Severe Thunderstorm Warning | TFX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the tornado touched down at Aug 20, 2:32 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 20, 2:32 PM MDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 232 PM MDT Mon Aug 20 2018 .SYNOPSIS... Scattered to numerous showers and thunderstorms are expected tonight and into the mid morning hours on Tuesday across Central and Southwest Montana. A few storms across Southwest Montana may become strong and produce damaging wind gusts. Temperatures will begin to warm through the remainder of the week. && .DISCUSSION... Rest of this Afternoon through Wednesday...An elongated, positive- tilt trough will reside over the Pacific Northwest and Northern Rockies through Tuesday. At the surface, a cool Canadian airmass will continue to push southward with scattered to numerous showers and thunderstorms expected through tonight. A few thunderstorms could become severe over southwest Montana this afternoon through this evening with the primary threat being damaging wind gusts. The upper trough weakens and sinks southward overnight with shower and thunderstorm activity affecting primarily southwest Montana tonight and Tuesday. Temperatures are expected to rebound Tuesday and Wednesday as atmospheric thickness values increase as the upper trough weakens and cuts off over far southwest Montana and Idaho. Isolated showers/thunderstorms will likely linger over the southwest zones into Wednesday due to the upper low continuing to spin and destabilize the atmosphere. Meanwhile, surface low pressure develops in Alberta with increasing southerly winds expected across north central Montana. mpj Wednesday night through Monday...Medium range models finally weaken the upper level cutoff low and eject it eastward with shortwave ridging expected over the state on Thursday. Expecting continued warm, mostly dry, and breezy to windy conditions to prevail Thursday and Friday. This could bring a return to borderline critical fire weather condition late in the week, a possibility we will continue to monitor. Models also continue to suggest that a broad upper level trough will develop over western Canada for the weekend and into early next week with west to southwest flow aloft expected over Montana. Main medium-range models appear to be closing the gap with a fair amount of moisture streaming through a southwest flow aloft. Have therefore increased PoPs/QPF beginning Sunday. Britton && .AVIATION... Updated 1740Z. Widespread smoke will keep visibility over much of the area in the high MVFR to low VFR range throughout much of the period. Increased mid level moisture associated with a Pacific weather system will continue to generate scattered to numerous showers and thunderstorms across the forecast area this morning, but slowly diminishing from the northwest this afternoon. Low pressure aloft moves southward during the period with showers becoming more widespread in southwest Montana. VFR conditions expected to prevail but areas of smoke, showers, and low clouds will generate periods of IFR/MVFR conditions with mountains obscured through the forecast period. britton && .PRELIMINARY POINT TEMPS/POPS... GTF 44 72 47 85 / 40 0 0 0 CTB 41 73 46 85 / 10 0 0 0 HLN 46 72 49 84 / 90 20 10 10 BZN 45 67 44 81 / 80 30 10 10 WEY 30 67 30 73 / 50 20 20 30 DLN 44 68 43 77 / 90 30 10 20 HVR 46 76 48 86 / 10 0 0 0 LWT 44 65 44 80 / 90 30 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 20, 3:08 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
308 PM MDT MON AUG 20 2018
MTZ008-202200-
Beaverhead MT-
308 PM MDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVERHEAD COUNTY
UNTIL 400 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadore, or 37 miles southeast of Salmon, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern
Beaverhead County.
LAT...LON 4487 11346 4500 11307 4473 11291 4470 11310
4477 11313 4482 11326 4479 11335 4483 11336
4484 11342
TIME...MOT...LOC 2108Z 252DEG 16KT 4477 11337
NJLSpecial weather statement, Aug 20, 3:39 PM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Great Falls MT 339 PM MDT MON AUG 20 2018 MTZ008-015-202230- Madison MT-Beaverhead MT- 339 PM MDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND SOUTH CENTRAL BEAVERHEAD COUNTIES UNTIL 430 PM MDT... At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Leadore, or 30 miles southwest of Dillon, moving east at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dillon, Grant, Beaverhead Rock State Park and Clark Canyon. LAT...LON 4470 11304 4498 11318 4526 11254 4478 11222 TIME...MOT...LOC 2138Z 254DEG 33KT 4485 11299 NJL
Special weather statement, Aug 20, 4:24 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Great Falls MT 424 PM MDT MON AUG 20 2018 MTZ008-015-202315- Madison MT-Beaverhead MT- 424 PM MDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 515 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles north of Lima, or 21 miles south of Dillon, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Beaverhead Rock State Park. LAT...LON 4480 11265 4506 11291 4532 11229 4480 11193 TIME...MOT...LOC 2223Z 259DEG 25KT 4491 11257 !NJL
Local storm report, Aug 20, 4:48 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM NON-TSTM WND GST 5 NE DILLON 45.26N 112.55W
08/20/2018 M45 MPH BEAVERHEAD MT ASOS
DILLON AIRPORT.
&&Special weather statement, Aug 20, 5:10 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Great Falls MT 510 PM MDT MON AUG 20 2018 MTZ008-015-210000- Madison MT-Beaverhead MT- 510 PM MDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 600 PM MDT... At 508 PM MDT, Doppler radar was tracking a cluster of strong thunderstorms 23 miles south of Virginia City, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Cameron. LAT...LON 4468 11233 4499 11248 4527 11170 4471 11149 TIME...MOT...LOC 2308Z 258DEG 27KT 4496 11206 NJL
Local storm report, Aug 20, 5:21 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST 4 NE LIMA 44.69N 112.54W
08/20/2018 M49 MPH BEAVERHEAD MT MESONET
ANTELOPE RAWS.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Great_falls, MT (KTFX), 12:00Z
11.6 hours before the tornado, 298 km from the path. August 20, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86899 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.8 K/km
Great_falls, MT (KTFX), 00:00Z
0.4 hours after it, 298 km from the path. August 21, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83264 J/kg
- Surface CAPE
- 45 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Salmon/Lemhi (Awos) (SMN), 65 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:40 UTC | 21 kt | 1013.9 | HZ | |||
| 21:45 UTC | 24 kt | 1013.9 | HZ | |||
| 21:50 UTC | 360° 18 kt | 1013.9 | HZ | |||
| 21:55 UTC | 22 kt | 1013.9 | HZ | |||
| 21:56 UTC | 71 | 50 | 360° 19 kt | 27 | 1013.9 | HZ |
| 22:00 UTC | 360° 18 kt | 1013.9 | HZ | |||
| 22:05 UTC | 10° 19 kt | 1014.2 | HZ | |||
| 22:10 UTC | 360° 19 kt | 1014.2 | HZ | |||
| 22:15 UTC | 350° 14 kt | 1014.2 | HZ | |||
| 22:20 UTC | 350° 12 kt | 17 | 1014.2 | HZ | ||
| 22:25 UTC | 350° 14 kt | 1014.2 | HZ | |||
| 22:30 UTC | 360° 12 kt | 1014.2 | HZ | |||
| 22:35 UTC | 10° 11 kt | 1014.6 | HZ | |||
| 22:40 UTC | 360° 8 kt | 1014.9 | HZ | |||
| 22:45 UTC | 360° 11 kt | 1015.2 | HZ | |||
| 22:50 UTC | 330° 11 kt | 1015.2 | HZ | |||
| 22:55 UTC | 350° 6 kt | 1015.6 | RA | |||
| 22:56 UTC | 65 | 52 | 360° 7 kt | 15 | 1015.9 | TSRA |
| 23:00 UTC | 20° 8 kt | 1016.3 | RA | |||
| 23:05 UTC | 15 kt | 1016.6 | RA | |||
| 23:10 UTC | 20° 17 kt | 1016.9 | -RA | |||
| 23:15 UTC | 30° 18 kt | 1016.9 | RA | |||
| 23:20 UTC | 20° 15 kt | 1017.3 | -RA | |||
| 23:25 UTC | 19 kt | 1017.3 | -RA | |||
| 23:30 UTC | 10° 19 kt | 1017.6 | -RA | |||
| 23:32 UTC | 59 | 51.8 | 360° 13 kt | 24 | 1017.9 | -RA |
| 23:35 UTC | 10° 13 kt | 1017.9 | -RA | |||
| 23:45 UTC | 10° 16 kt | 1017.6 | -RA | |||
| 23:50 UTC | 360° 11 kt | 1017.6 | -RA | |||
| 23:55 UTC | 360° 10 kt | 1017.9 | -RA | |||
| 23:56 UTC | 59 | 51 | 360° 9 kt | 1017.9 | -RA | |
| 00:00 UTC | 340° 6 kt | 1018.3 | -RA | |||
| 00:05 UTC | 30° 8 kt | 1017.6 | -RA | |||
| 00:10 UTC | 20° 11 kt | 1017.9 | -RA | |||
| 00:15 UTC | 50° 9 kt | 1017.9 | -RA | |||
| 00:20 UTC | 40° 13 kt | 1017.9 | ||||
| 00:25 UTC | 10 kt | 1018.3 | ||||
| 00:30 UTC | 70° 11 kt | 1018.3 | ||||
| 00:35 UTC | 60° 12 kt | 1018.6 | ||||
| 00:40 UTC | 50° 14 kt | 1018.6 | ||||
| 00:45 UTC | 30° 12 kt | 1018.6 | ||||
| 00:50 UTC | 30° 10 kt | 1019 | ||||
| 00:55 UTC | 20° 9 kt | 1019 | ||||
| 00:56 UTC | 60 | 49 | 20° 9 kt | 1019 | ||
| 01:00 UTC | 40° 8 kt | 1019.3 | ||||
| 01:10 UTC | 250° 3 kt | 1019.3 | ||||
| 01:15 UTC | 200° 5 kt | 1019.3 | ||||
| 01:20 UTC | 210° 4 kt | 1019.3 | ||||
| 01:25 UTC | 170° 3 kt | 1019 | ||||
| 01:30 UTC | 0° 0 kt | 1019 | ||||
| 01:35 UTC | 350° 5 kt | 1019.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Missoula radar (KMSX), 164 km away, was scanning. The volume nearest the touchdown began at 23:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:30 UTC | TORNADO | 1 Ese Wisdom | Beaverhead, MT | TORNADO TOOK OUT A SHED, KNOCKED DOWN 200 FEET OF BUCK AND RAIL FENCING, DESTROYED 150 FEET OF 3-WIRE FENCING WITH A T-POST BENT AT A 30-DEGREE ANGLE, BLEW SOME DEBRIS 0.5 MILE AWAY, AND DESTROYED A 50 POUND CAST IRON AN |
| 23:50 UTC | TSTM WND DMG | 1 Ene Wisdom | Beaverhead, MT | FENCE BLOWN DOWN AND SHED DAMAGED. LOCATION IS ON THE BENCH NEAR STEELE CREEK. TIME OF OCCURRENCE IS ESTIMATED. SECOND HAND REPORT RELAYED FROM NWS MISSOULA BUT CORROBORATED BY BEAVERHEAD COUNTY DISPATCH AND DES. |
| 23:54 UTC | TSTM WND GST 52 | Steele Creek Raws | Beaverhead, MT | MESONET STATION SLCM8, STEELE CREEK RAWS. TIME OF OCCURRENCE IS APPROXIMATED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are
The other tornadoes of August 20, 2018
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.